From https://www.yervoy.com/side-Effects: “The most common side effects of YERVOY include tiredness, diarrhea, itching, rash, nausea, vomiting, headache, weight loss, fever, decreased appetite, and difficulty falling or staying asleep.” I’ve already had the itching and rash side effects, so I guess that left all the rest for after the 4th and final treatment. Luckily, knock on wood, I haven’t been vomiting. What I still have since Thursday night are tiredness, diarrhea, nausea, minor headaches that come and go, fever, decreased appetite (as in no appetite) with corresponding weight loss, and difficulty falling or staying asleep. I’m either sweaty or chilly, especially throughout the night, which might be fever-related?
Last night I pulled out Dr. Block’s book, Life Over Cancer, to search for some solutions. To offset the diarrhea, it suggests to drink lots of filtered water to stay hydrated. Sip small amounts of clear, room-temperature liquids throughout the day. To maintain the electrolyte balance, eat fish, bananas, and potatoes, as good sources of potassium, and crackers and pretzels because of their sodium content. Diarrhea-fighting foods include rice porridge, tapioca, barley broth, miso, and potato-based veggie soup. Some other foods that might help are white rice, cream of rice cereal, refined white flour products such as white bread and noodles, eggs (not fried), low-fiber veggies (peeled cucumber, peeled potato, peeled zucchini, mushrooms), and low-fiber fruit (applesauce, grapes, peeled peaches, bananas, mandarin oranges, tangerines, melons, mango, plums). Bananas and applesauce are the fruits of choice because they contain pectin. Eat small, frequent meals and snacks.
I am waiting for a callback from my oncologist’s nurse to see if there is anything else I can do to offset these side effects besides chewing a GasX tablet four times a day and taking Omeprazole. . . After a few back and forth messages, orders are now in for me to pick up a “kit” from the lab tomorrow to provide them with a stool sample, and to get an x-ray to rule out any blockage. In the meantime, I’m wondering if I might need a higher dose of my thyroid medicine (initially needed after taking Yervoy a few years ago). I’m going to message my oncologist now in case I could have blood taken while I’m there tomorrow. It’s time to get to the bottom of this so I can begin feeling better.